Wyoming, 2015

Damaging Wind in Wyoming, June 2, 2015

June 2, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts over 60 mph at the Gillette-Campbell County Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts over 60 mph at the Gillette-Campbell County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 4:30 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 2, 4:30 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT TUE JUN 2 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 240 PM MDT TUE JUN 2 2015

CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER
NORTH CENTRAL SD...WITH TROF STRETCHING SOUTH ACROSS SOUTH CENTRAL
SD INTO WESTERN NEB. A COLD FRONT HANGS TO THE NORTH OF THE AREA
FROM NORTHEAST ND TO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS WEST-
SOUTHWEST FLOW ACROSS THE REGION...WITH WEAK DISTURBANCES NOTED
UPSTREAM ACROSS THE ROCKIES AND HIGH PLAINS. SKIES ARE MOSTLY SUNNY
ACROSS MUCH OF THE AREA RIGHT NOW...WITH TEMPS RANGING FROM THE MID
70S OVER NORTHEAST WY TO NEAR 90 OVER SOUTH CENTRAL SD. VERY
UNSTABLE ATMOSPHERE IS BUILDING ACROSS THE AREA... ESPECIALLY TO THE
EAST OF THE BLACK HILLS...WITH A SLOWLY WEAKENING CAP. VISIBLE
SATELLITE AND REGIONAL RADARS SHOWING BUILDING STORMS OVER THE
HIGHER TERRAIN OF WY AND MT...BEGINNING TO MOVE ONTO THE PLAINS.
OTHER STORMS HAVE DEVELOPED ALONG THE FRONT ACROSS ND.

RISK FOR SEVERE STORMS IS IN PLACE FOR MOST IF NOT ALL OF THE
ENTIRE CWA LATE THIS AFTERNOON AND EVENING. THE BEST THREAT SHOULD
BE MOSTLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD...WITH A SECONDARY
THREAT FURTHER NORTH AND WEST ACROSS THE CWA NEAR AND AHEAD OF THE
COLD FRONT. SBCAPE VALUES LATE TODAY AND EARLY THIS EVENING ARE
PROGGED TO RANGE FROM 1000 TO 1500 J/KG ACROSS NORTHEAST WY AND
FAR NORTHWEST SD TO OVER 3000 J/KG ACROSS SOUTH CENTRAL SD. THE
BEST SHEAR WILL BE IN PLACE ACROSS SOUTHERN SD...BUT IS ADEQUATE
FURTHER NORTH AND WEST FOR ISOLATED SUPERCELLS TO DEVELOP. NEAR
TERM MODELS HAVE HINTED AT A COMPLEX OF STORMS ORGANIZING OVER
EAST CENTRAL WY/NORTHWEST NEB MID AFTERNOON AND TRACKING EAST-
NORTHEAST INTO PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SD LATE
THIS AFTERNOON AND EVENING...GENERALLY AFTER 400 PM. FURTHER NORTH
AND WEST...ISOLATED TO SCATTERED ACTIVITY WILL LIKELY MOVE/DEVELOP
OVER THE AREA FROM THE WEST BY EARLY EVENING AS STORMS MOVE OFF
THE HIGHER TERRAIN OF NORTHERN WY AND MT. A STORM OR TWO COULD GET
GOING BY LATE AFTERNOON OVER THE NORTHERN BLACK HILLS AREA AS
WELL. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO POSSIBLE AS
WELL...ESPECIALLY TOWARD THE SOUTH CENTRAL SD AREA. ACTIVITY
SHOULD TAPER OFF IN INTENSITY OVERNIGHT...BUT ISOLATED TO
SCATTERED STORMS SHOULD LINGER IN MOST AREAS AS WEAK ENERGY PASSES
OVER. LOWS WILL MOSTLY BE IN THE 50S AND LOWER 60S.

COLD FRONT WILL BE SOUTH AND WEST OF THE AREA ON WEDNESDAY...WITH
BEST CHANCES FOR SHOWERS AND STORMS MOSTLY SOUTH OF THE CWA THROUGH
THE DAY. WILL KEEP LOWER CHANCES OVER SOUTHERN AND WESTERN PORTIONS
OF THE CWA...WITH THE BEST CHANCES LOOKING TO BE OVER THE BLACK
HILLS IN THE AFTERNOON. RISK FOR SEVERE STORMS WILL BE RATHER
LOW...BUT A STRONG STORM OR TWO WITH MARGINAL HAIL AND GUSTY WINDS
IS CERTAINLY POSSIBLE IN THE AFTERNOON AND EARLY EVENING. TEMPS WILL
BE MORE SEASONABLE ON WEDNESDAY...WITH HIGHS IN THE 70S ACROSS THE
PLAINS...60S OVER THE HIGHER BLACK HILLS. A STRONGER UPPER LEVEL
SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT...WITH
PCPN CHANCES INCREASING ACROSS AT LEAST SOUTHERN PORTIONS OF THE CWA
OVERNIGHT.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 240 PM MDT TUE JUN 2 2015

MODELS IN DECENT AGREEMENT THROUGH THE COMING WEEKEND...
WITH CLOSED UPPER LOW MOVING IN TO THE WESTERN CONUS. RESULT WILL BE
ACTIVE SOUTHWEST FLOW ACROSS THE PLAINS....WITH EACH EMBEDDED WAVE
BRINGING A DECENT CHANCE OF SHRA/TSRA.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 530 PM MDT TUE JUN 2 2015

 SCT TSRA WILL CONTINUE ACRS NERN WY AND WRN SD THIS EVE. LCL IFR
CONDITIONS CAN BE EXPECTED IN HEAVIER PCPN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...7
AVIATION...26
Hazardous weather outlook, Jun 2, 9:22 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1022 AM MDT TUE JUN 2 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
1022 AM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA. AN ISOLATED TORNADO IS ALSO
POSSIBLE...MAINLY ACROSS SOUTH CENTRAL SOUTH DAKOTA.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. SOME
OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH
COULD AGGRAVATE FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM WEDNESDAY THROUGH MONDAY. STRONG TO
SEVERE STORMS MAY BE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 2, 4:56 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT TUE JUN 2 2015

SDZ026-028-030030-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
556 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
630 PM MDT...

AT 556 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HISEGA...OR NEAR RAPID CITY...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN RAPID CITY...BLACK HAWK AND HISEGA.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 55
AND 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4404 10344 4414 10343 4413 10325 4398 10329
TIME...MOT...LOC 2356Z 279DEG 14KT 4409 10338

CARSTENS
Special weather statement, Jun 2, 5:23 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT TUE JUN 2 2015

SDZ044-030115-
BENNETT SD-
623 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENNETT COUNTY UNTIL 715
PM MDT...

AT 623 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LACREEK WILDLIFE REFUGE...OR 9 MILES SOUTH OF MARTIN...MOVING NORTH
AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARTIN...TUTHILL AND LACREEK WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4301 10180 4326 10183 4331 10182 4329 10146
      4303 10151 4300 10153
TIME...MOT...LOC 0023Z 181DEG 13KT 4305 10167

AWARD
Special weather statement, Jun 2, 5:27 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT TUE JUN 2 2015

SDZ026-028-030100-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
627 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
700 PM MDT...

AT 626 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROCKERVILLE...OR 9 MILES SOUTH OF RAPID CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 79 BETWEEN RAPID CITY AND HERMOSA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4392 10339 4399 10339 4397 10312 4386 10314
      4385 10318
TIME...MOT...LOC 0026Z 281DEG 18KT 4395 10332

CARSTENS
Special weather statement, Jun 2, 5:49 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM CDT TUE JUN 2 2015

SDZ047-030130-
TODD SD-
749 PM CDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TODD COUNTY UNTIL
830 PM CDT...

AT 749 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MISSION...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSION AND HIDDEN TIMBER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.

LAT...LON 4311 10071 4328 10079 4338 10045 4323 10021
      4319 10022 4318 10025
TIME...MOT...LOC 0049Z 247DEG 13KT 4323 10066

CARSTENS
Special weather statement, Jun 2, 6:22 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT TUE JUN 2 2015

WYZ055-030200-
SOUTHERN CAMPBELL WY-
722 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY
UNTIL 800 PM MDT...

AT 721 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WRIGHT...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WRIGHT AND RENO JUNCTION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4357 10569 4374 10578 4394 10509 4366 10509
TIME...MOT...LOC 0121Z 247DEG 37KT 4370 10561

TRIMARCHI
Special weather statement, Jun 2, 6:34 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT TUE JUN 2 2015

WYZ054>056-058-030215-
SOUTHERN CAMPBELL WY-WESTON WY-WESTERN CROOK WY-NORTHERN CAMBELL WY-
734 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL...
SOUTHWESTERN CROOK AND WESTERN WESTON COUNTIES UNTIL 815 PM MDT...

AT 733 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF WESTON
TO 10 MILES EAST OF RENO JUNCTION...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GILLETTE...WRIGHT...MOORCROFT...PINE HAVEN...RENO JUNCTION...
CLARETON...ROZET...KEYHOLE RESERVOIR AND GILLETTE AIRPORT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 122 AND
165.

LAT...LON 4448 10475 4363 10462 4361 10558 4451 10558
TIME...MOT...LOC 0133Z 279DEG 36KT 4451 10541 4374 10528

TRIMARCHI

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 2, 6:34 PM MST to 6:37 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570123.